Alert archive / North Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 103, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 15, 2016, 4:48 PM EDT for Bladen County, North Carolina. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2016, 4:48 PM EDT (20:48 UTC)
- Expired
- Jul 15, 2016, 5:07 PM EDT
- In force
- 19 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Bladen County, NC
The radar
The Wilmington radar (KLTX), 80 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1507 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1085 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
040
WUUS52 KILM 152048
SVRILM
NCC017-152145-
/O.NEW.KILM.SV.W.0103.160715T2048Z-160715T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
448 PM EDT FRI JUL 15 2016
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL BLADEN COUNTY IN SOUTHEASTERN NORTH CAROLINA...
* UNTIL 545 PM EDT
* AT 447 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF AMMON...OR 9 MILES NORTHEAST OF ELIZABETHTOWN...MOVING NORTHEAST
AT 55 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...EMERGENCY MANAGEMENT.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ELIZABETHTOWN...BLADENBORO...LAGOON...RUSKIN...ABBOTTSBURG...
ELKTON...LISBON...EMERSON...BLADEN COMMUNITY COLLEGE...BUTTERS...
CLARKTON...WHITE LAKE...DUBLIN AND BLADEN COUNTY HOSPITAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3484 7849 3483 7847 3481 7846 3481 7845
3478 7843 3475 7839 3473 7839 3472 7838
3470 7837 3469 7835 3468 7835 3467 7832
3465 7832 3464 7831 3443 7856 3454 7886
3455 7886 3486 7850
TIME...MOT...LOC 2047Z 225DEG 49KT 3472 7849
HAIL...0.88IN
WIND...60MPH
$$
MBB1 follow-up statement
631
WWUS52 KILM 152107
SVSILM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
507 PM EDT FRI JUL 15 2016
NCC017-152116-
/O.CAN.KILM.SV.W.0103.000000T0000Z-160715T2145Z/
BLADEN NC-
507 PM EDT FRI JUL 15 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BLADEN COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3484 7849 3483 7847 3481 7846 3481 7845
3478 7843 3475 7839 3473 7839 3472 7838
3470 7837 3469 7835 3468 7835 3467 7832
3465 7832 3464 7831 3443 7856 3454 7886
3455 7886 3486 7850
TIME...MOT...LOC 2105Z 225DEG 49KT 3491 7826
$$
MBBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:17 PM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jul 15, 3:17 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 317 PM EDT FRI JUL 15 2016 .SYNOPSIS... A ridge of high pressure along the coast will continue to break down tonight, allowing a cold front near the Great Lakes to move south into Virgina. The front will remain stalled across Virginia this weekend as it slowly weakens. This will create slightly cooler temperatures and good thunderstorm chances over the weekend. High pressure will build back into the area beginning next Monday. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... As of 315 PM Friday...An unstable and uncapped airmass across the eastern Carolinas is producing thunderstorms this afternoon, some strong to severe. Activity developed first in the South Carolina sandhills and more recently along the seabreeze front. Shear is weak but instability is large with model analysis CAPE as large as 2000 J/kg inland and 4000 J/kg at the coast. Model vorticity and water vapor satellite imagery do not show any significant disturbances aloft, implying this convective activity is entirely supported by diurnal destabilization and should decay rather quickly this evening. Forecast PoPs as high as 80 percent across the Pee Dee counties for the next 1-2 hours drop to 20 percent by 8 PM. Weakened Bermuda High pressure well offshore plus the Piedmont Trough over the interior Carolinas will maintain a warm and humid southwest flow across the area overnight. A disturbance aloft will pass across southern North Carolina between midnight and 3 AM. I have PoPs ramping back up to 30 percent late this evening and remaining there overnight, anticipating scattered showers or storms following this feature eastward. Forecast lows are in the mid-upper 70s. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/... As of 315 PM Friday...Surface low pressure will pass well north of the U.S./Canadian border this weekend, but will drag a cold front as far south as Virginia. The associated upper level trough has pushed the Bermuda High well offshore, and as shortwave disturbances aloft rotate through the mean trough position, waves of showers and thunderstorms should be the result. Although diurnal destabilization will certainly help increase the coverage and intensity of thunderstorms through the weekend, this won't be an entirely diurnally driven event. The best confluence of instability with upper level energy should occur on Saturday where we have forecast PoPs as high as 70 percent. SPC again has us in a marginal severe weather risk Saturday, mainly for strong downburst winds. Precip and clouds will help hold high temps down significantly compared to the past few days, and highs on Saturday and Sunday should only reach the upper 80s to around 90. Overnight lows may also be a bit cooler due to the convective overturning of the atmosphere and rainfall: 73-76 degrees. && .LONG TERM /MONDAY THROUGH FRIDAY/... As of 315 PM Friday...Daytime temperatures will be quite seasonable through the period while nighttime lows will average a bit on the mild side. The bigger story could end up being the degree to which the weather is unsettle for a good portion of the long term. Monday finds the area between two upper ridges and a piedmont trough at the surface. This is usually a good setup for not only more convective activity than 'normal' for July but also vorticity-laden flow that can keep storms in the forecast overnight. This not only holds true into Tuesday through Thursday but even moreso as the weakness in the height field is strengthened by increasing troughiness into the Northeast. From there models start to diverge a bit. Eastern troughiness will continue and our weather will likely stay unsettled Friday. Some models have the trough progressing a bit which could mean a similar forecast as the days prior. The GFS has been fairly insistent that the trough continues to deepen and thus locally rain chances increase even further. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... As of 18Z...Thunderstorms developing inland in force as we expected and this will be the theme of the forecast. Expect VFR conditions to go downhill to brief IFR conditions during the activity. Regarding timing, started at 18z inland and just a little later based on trends at the coast. Some uncertainty overnight as some global as well as high resolution guidance paints another round of convection. I addressed by adding some VCSH and MVFR prevailing inland. EXTENDED OUTLOOK...VFR in isolated Aftn/Eve tstms with some periods of MVFR/IFR in stronger thunderstorms mainly Saturday and Sunday. && .MARINE... NEAR TERM /THROUGH TONIGHT/... As of 315 PM Friday...The two features on the weather map influencing our weather include the Bermuda High (now well offshore) and the Piedmont Trough over the interior Carolinas. Southwesterly flow is well established in between these two systems. Outside of temporary thunderstorm outflows southwesterly winds should continue through the night. Near the coast the seabreeze has increased wind speeds to a solid 15 knots with gusts of 20 knots or more. In a typical summer day seabreeze winds increase in speed until 6 PM, however fairly widespread thunderstorm activity inland should destroy the inland-to-offshore temperature contrasts that fuel the seabreeze, allowing winds to die away more quickly this evening. Having said that, just the synoptic gradient should support winds near 15 knots overnight with 3-4 foot seas. SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... As of 315 PM Friday...Low pressure well north of the U.S./Canadian border will drag a cold front as far south as Virginia this weekend. While our wind directions won't change, the upper level weather pattern will promote more showers and thunderstorms than we've seen in days. This storminess should develop even across the coastal waters especially Saturday and Saturday night. Outside of storms southwesterly winds 10-15 knots are expected through the period with 2-3 foot seas. LONG TERM /MONDAY THROUGH WEDNESDAY/... As of 315 PM Friday...Though the pattern aloft will be one that is conducive to fairly unsettled/stormy weather the surface features in place will keep wind and wave conditions pretty typical for July. Southwesterly flow resulting from the piedmont trough and Bermuda high will be fairly steady as will seas generally in the 2 to 3 ft range. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...SHK NEAR TERM...TRA SHORT TERM...TRA LONG TERM...MBB AVIATION...SHK
Hazardous weather outlook, Jul 15, 3:36 PM EDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 336 PM EDT FRI JUL 15 2016 NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-161945- ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER- INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK- COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN- COASTAL GEORGETOWN- 336 PM EDT FRI JUL 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS MAY PRODUCE STRONG DAMAGING WIND GUSTS THIS AFTERNOON. HAIL AND LOCALLY HEAVY RAINFALL AND MINOR FLOODING IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. STRONG TO LOCALLY SEVERE THUNDERSTORMS ARE EXPECTED SATURDAY. THE BIGGEST THREAT IS STRONG AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-161945- COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM- COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 336 PM EDT FRI JUL 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 9
In the hours before
Special weather statement, Jul 15, 3:05 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
305 PM EDT FRI JUL 15 2016
SCZ032-151945-
FLORENCE SC-
305 PM EDT FRI JUL 15 2016
...SPECIAL WEATHER STATEMENT FOR FLORENCE COUNTY UNTIL 345 PM EDT...
AT 305 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SARDIS...OR 10 MILES NORTHWEST OF LAKE CITY...MOVING NORTHEAST AT 40
MPH.
HALF INCH HAIL AND WIND GUSTS OF UP 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
FLORENCE...LAKE CITY...TIMMONSVILLE...PAMPLICO...QUINBY...SARDIS...
NEW HOPE...EVERGREEN...FRIENDFIELD...MARS BLUFF...CLAUSSEN...
EFFINGHAM...CARTERSVILLE...HYMAN...SCRANTON...COWARD...OLANTA...
CENTRAL CROSSROADS...
HEALTH SOUTH REHABILITATION HOSPITAL AND MCLEOD REGIONAL MEDICAL
CENTER.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 20 NEAR MILE MARKER 141.
INTERSTATE 95 IN SOUTH CAROLINA BETWEEN MILE MARKERS 148 AND 166...
AND BETWEEN MILE MARKERS 169 AND 175.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3425 7978 3425 7976 3429 7971 3429 7968
3431 7967 3430 7962 3423 7955 3418 7957
3413 7952 3408 7954 3404 7951 3400 7952
3396 7948 3387 7982 3389 7985 3388 7994
3395 7997 3399 7989 3408 8003 3408 8006
TIME...MOT...LOC 1905Z 232DEG 35KT 3396 7991
MBBSpecial weather statement, Jul 15, 3:39 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
339 PM EDT FRI JUL 15 2016
NCZ096-099-109-152030-
INLAND BRUNSWICK NC-BLADEN NC-COLUMBUS NC-
339 PM EDT FRI JUL 15 2016
...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN BLADEN...COLUMBUS AND
CENTRAL BRUNSWICK COUNTIES UNTIL 430 PM EDT...
AT 339 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER NAKINA...OR 11 MILES SOUTH OF WHITEVILLE...MOVING NORTHEAST AT
35 MPH.
HALF INCH HAIL AND WIND GUSTS OF UP 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WHITEVILLE...ROWAN...TABOR CITY...BETHEL...LAKE WACCAMAW...
NORTHWEST...SANDYFIELD...COUNCIL...WILLIAMS...HALLSBORO...FREELAND...
OLD DOCK...PIREWAY...MOLLIE...DULAH...KELLY...BUGHILL...CLARENDON...
RIEGELWOOD AND REDBUG.
THIS INCLUDES US ROUTE 74 BETWEEN MILE MARKERS 395 AND 424.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3457 7826 3455 7826 3454 7827 3450 7825
3447 7818 3440 7825 3437 7823 3437 7821
3435 7820 3436 7816 3437 7815 3436 7814
3437 7814 3435 7807 3398 7866 3418 7889
3462 7831
TIME...MOT...LOC 1939Z 225DEG 31KT 3417 7866
MBBLocal storm report, Jul 15, 4:13 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
413 PM EDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM TSTM WND DMG DOVESVILLE 34.40N 79.90W
07/15/2016 DARLINGTON SC 911 CALL CENTER
REPORT OF A TREE DOWN ON N GOVERNOR WILLIAMS HWY. TIME
ESTIMATED BY RADAR.
&&
EVENT NUMBER ILM1600231
LACORTELocal storm report, Jul 15, 4:14 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
414 PM EDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM TSTM WND DMG 2 NNW AUBURN 34.40N 79.98W
07/15/2016 DARLINGTON SC 911 CALL CENTER
REPORT OF A TREE DOWN ON N CENTER RD. TIME ESTIMATED BY
RADAR.
&&
EVENT NUMBER ILM1600232
LACORTELocal storm report, Jul 15, 4:15 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
415 PM EDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG REGISTER CROSSROADS 34.27N 80.08W
07/15/2016 DARLINGTON SC 911 CALL CENTER
REPORT OF A TREE DOWN ON INDIAN BRANCH RD NEAR OATES
HWY. TIME ESTIMATED BY RADAR.
&&
EVENT NUMBER ILM1600233
LACORTESpecial weather statement, Jul 15, 4:38 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
438 PM EDT FRI JUL 15 2016
NCZ096-152115-
BLADEN NC-
438 PM EDT FRI JUL 15 2016
...SPECIAL WEATHER STATEMENT FOR BLADEN COUNTY UNTIL 515 PM EDT...
AT 438 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RUSKIN...OR NEAR ELIZABETHTOWN...MOVING NORTHEAST AT 55 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ELIZABETHTOWN...BLADENBORO...LAGOON...RUSKIN...WHITE OAK...
ABBOTTSBURG...BUTTERS...AMMON...ELKTON...LISBON...EMERSON...
BLADEN COMMUNITY COLLEGE...CLARKTON...WHITE LAKE...
DUBLIN AND BLADEN COUNTY HOSPITAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3481 7845 3478 7843 3475 7839 3470 7837
3467 7832 3465 7832 3442 7856 3445 7862
3445 7866 3447 7867 3446 7879 3449 7887
3451 7884 3452 7886 3457 7886 3459 7883
3469 7881 3485 7866 3485 7851 3486 7850
TIME...MOT...LOC 2038Z 225DEG 49KT 3470 7858
MBBThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 2:14 PM EDT | Special Weather Statement | ILM | Columbus | 46 min |
| Jul 15, 3:39 PM EDT | Special Weather Statement | ILM | Columbus | 51 min |
| Jul 15, 4:38 PM EDT | Special Weather Statement | ILM | Bladen | 37 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.